Annals of Combinatorics

, Volume 20, Issue 4, pp 641–659 | Cite as

On the Metric Dimension of Imprimitive Distance-Regular Graphs

Article

Abstract

A resolving set for a graph \({\Gamma}\) is a collection of vertices S, chosen so that for each vertex v, the list of distances from v to the members of S uniquely specifies v. The metric dimension of \({\Gamma}\) is the smallest size of a resolving set for \({\Gamma}\). Much attention has been paid to the metric dimension of distance-regular graphs. Work of Babai from the early 1980s yields general bounds on the metric dimension of primitive distance-regular graphs in terms of their parameters. We show how the metric dimension of an imprimitive distance-regular graph can be related to that of its halved and folded graphs. We also consider infinite families (including Taylor graphs and the incidence graphs of certain symmetric designs) where more precise results are possible.

Keywords

metric dimension resolving set distance-regular graph imprimitive halved graph folded graph bipartite double Taylor graph incidence graph 

Mathematics Subject Classification

05E30 05C12 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aldred R.E.L., Godsil C.D.: Distance-regular antipodal covering graphs. J. Combin. Theory Ser. B 45(2), 127–134 (1988)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Alfuraidan M.R., Hall J.I.: Smith’s theorem and a characterization of the 6-cube as distance-transitive graph. J. Algebraic Combin. 24(2), 195–207 (2006)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Babai L.: On the complexity of canonical labeling of strongly regular graphs. SIAM J. Comput. 9(1), 212–216 (1980)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Babai L.: On the order of uniprimitive permutation groups. Ann. Math. 113(3), 553–568 (1981)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bailey R.F.: The metric dimension of small distance-regular and strongly regular graphs. Australas. J. Combin. 62(1), 18–34 (2015)MathSciNetMATHGoogle Scholar
  6. 6.
    Bailey R.F., Cáceres J., Garijo D., González A., Márquez A., Meagher K., Puertas M.L.: Resolving sets for Johnson and Kneser graphs. European J. Combin. 34(4), 736–751 (2013)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bailey R.F., Cameron P.J.: Base size, metric dimension and other invariants of groups and graphs. Bull. London Math. Soc. 43(2), 209–242 (2011)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Bailey R.F., Meagher K.: On the metric dimension of Grassmann graphs. Discrete Math. Theor. Comput. Sci. 13(4), 97–104 (2011)MathSciNetMATHGoogle Scholar
  9. 9.
    Ball S., Blokhuis A.: On the size of a double blocking set in PG(2, q). Finite Fields Appl. 2(2), 125–137 (1996)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Beardon A.F.: Resolving the hypercube. Discrete Appl. Math. 161(13-14), 1882–1887 (2013)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Blumenthal L.M.: Theory and Applications of Distance Geometry. Clarendon Press, Oxford (1953)MATHGoogle Scholar
  12. 12.
    Brouwer A.E., Cohen A.M., Neumaier A.: Distance-Regular Graphs. Springer-Verlag, Berlin (1989)CrossRefMATHGoogle Scholar
  13. 13.
    Brouwer A.E., Haemers W.H.: Spectra of Graphs. Springer-Verlag, New York (2012)CrossRefMATHGoogle Scholar
  14. 14.
    Cáceres J., Hernando C., Mora M., Pelayo I.M., Puertas M.L., Seara C., Wood D.R.: On the metric dimension of Cartesian products of graphs. SIAM J. Discrete Math. 21(2), 423–441 (2007)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Cameron, P.J.: Biplanes. Math. Z. 131(1), 85–101 (1973)Google Scholar
  16. 16.
    van Dam, E.R., Koolen, J.H., Tanaka, H.: Distance-regular graphs. Electron. J. Combin. #DS22 (2016)Google Scholar
  17. 17.
    Feng M., Wang K.: On the metric dimension of bilinear forms graphs. Discrete Math. 312(6), 1266–1268 (2012)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Fijavž, G., Mohar B.: Rigidity and separation indices of Paley graphs. Discrete Math. 289(1-3), 157–161 (2004)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Gardiner A.: Antipodal covering graphs. J. Combin. Theory Ser. B 16(3), 255–273 (1974)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Godsil C.D., Hensel A.D.: Distance regular covers of the complete graph. J. Combin. Theory Ser. B 56(2), 205–238 (1992)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Graham, R.L., Knuth, D.E., Patashnik, O.: Concrete Mathematics: a Foundation for Computer Science. Addison–Wesley, Reading, Mass. (1989)Google Scholar
  22. 22.
    Gravier, S., Parreau, A., Rottey, S., Storme, L., Vandomme, É.: Identifying codes in vertex-transitive graphs and strongly regular graphs. Electron. J. Combin. 22(4), #P4.6 (2015)Google Scholar
  23. 23.
    Guo, J., Li, F., Wang, K.: Incidence matrices of finite attenuated spaces and class dimension of association schemes. Discrete Math. 315–316, 42–46 (2014)Google Scholar
  24. 24.
    Guo J., Li F., Wang K.: Resolving sets for four families of distance-regular graphs. Adv. Geom. 14(1), 129–134 (2014)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Guo J., Wang K., Li F.: Metric dimension of symplectic dual polar graphs and symmetric bilinear forms graphs. Discrete Math. 313(2), 186–188 (2013)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Guo J., Wang K., Wang K., Wang K.: Metric dimension of some distance-regular graphs. J. Combin. Optim. 26(1), 190–197 (2013)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Haemers W.H., Xiang Q.: Strongly regular graphs with parameters (\({4m^{4}, 2m^{4} +m^{2}, m^{4}+m^{2}, m^{4}+m^{2}}\)) exist for all \({m > 1}\). European J. Combin. 31(6), 1553–1559 (2010)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Harary F., Melter R.A.: On the metric dimension of a graph. Ars Combin. 2, 191–195 (1976)MathSciNetMATHGoogle Scholar
  29. 29.
    Héger, T., Takáts, M.: Resolving sets and semi-resolving sets in finite projective planes. Electron. J. Combin. 19(4), #P30 (2012)Google Scholar
  30. 30.
    Ionin Y.J., Shrikhande M.S.: Combinatorics of Symmetric Designs. Cambridge University Press, Cambridge (2006)CrossRefMATHGoogle Scholar
  31. 31.
    Knuth D.E.: Big Omicron and big Omega and big Theta. ACM SIGACT News 8(2), 18–24 (1976)CrossRefGoogle Scholar
  32. 32.
    McKay B.D., Spence E.: Classification of regular two-graphs on 36 and 38 vertices. Australas. J. Combin. 24, 293–300 (2001)MathSciNetMATHGoogle Scholar
  33. 33.
    Rudvalis A.: (\({v, k, \lambda}\))-graphs and polarities of (\({v, k, \lambda}\))-designs. Math. Z. 120(3), 224–230 (1971)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Sebő A., Tannier E.: On metric generators of graphs. Math. Oper. Res. 29(2), 383–393 (2004)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Seidel, J.J., Taylor, D.E.: Two-graphs: a second survey. In: Lovász, L., Sós, V.T. (Eds.) Algebraic Methods in Graph Theory (Szeged, 1978), Colloq. Math. Soc. János Bolyai (2nd ed.) 25, pp. 689–711. North-Holland, Amsterdam/New York (1981)Google Scholar
  36. 36.
    Slater P.J.: Leaves of trees. Congr. Numer. 14, 549–568 (1975)MathSciNetMATHGoogle Scholar
  37. 37.
    Smith D.H.: Primitive and imprimitive graphs. Quart. J. Math. Oxford Ser. (2) 22(4), 551–557 (1971)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Spence, E.: Is Taylor’s graph geometric? Discrete Math. 106–107, 449–454 (1992)Google Scholar
  39. 39.
    Spence, E.: Two-graphs. In: Colbourn, C.J., Dinitz, J.H. (eds.) Handbook of Combinatorial Designs, pp. 875–882. CRC Press, Boca Raton (2007)Google Scholar
  40. 40.
    Taylor D.E.: Regular two-graphs. Proc. London Math. Soc. (3) 35(2), 257–274 (1977)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Taylor D.E.: Two-graphs and doubly transitive groups. J. Combin. Theory Ser. A 61(1), 113–122 (1992)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Taylor, D.E., Levingston, R.: Distance-regular graphs. In: Holton, D.A., Seberry, J. (eds.) Combinatorial Mathematics (Proc. Internat. Conf. Combinatorial Theory, Australian Nat. Univ., Canberra, 1977), Lecture Notes in Math., Vol. 686, pp. 313–323. Springer-Verlag, Berlin (1978)Google Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  1. 1.School of Science and Environment (Mathematics), Grenfell CampusMemorial University of Newfoundland, University DriveCorner BrookCanada

Personalised recommendations